Colorado, 2009Hail and Damaging Winds in Colorado, July 12, 2009
July 12, 2009 · NWS GLD · 7 events in 3 counties and zones
Several thunderstorms formed in Washington County Colorado during the late afternoon and intensified as they moved east-southeast. 5 inches in diameter and strong winds over 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms formed in Washington County Colorado during the late afternoon and intensified as they moved east-southeast. Hail to 2.5 inches in diameter and strong winds over 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 12:35 PM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 12, 12:35 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT SUN JUL 12 2009
.DISCUSSION...
135 PM MDT SUN JUL 12 2009
ACTIVE WEATHER LOOKS TO CONTINUE TONIGHT AS ANOTHER ROUND OF
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN COLORADO AND MOVE EAST
ACROSS THE FORECAST AREA TONIGHT. SATELLITE IMAGERY SHOWS
THUNDERSTORMS DEVELOPING OFF THE FRONT RANGE. ONE MAIN CONCERN
LOOKS TO BE THE POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN. OVER
THE PAST FEW EVENINGS...AROUND 1.75-2.00 OF RAINFALL HAS BEEN
REPORTED EACH NIGHT OVER CHEYENNE COUNTY CO WITH LESSER AMOUNTS
ELSEWHERE. WILL HAVE TO WATCH AGAIN TONIGHT FOR FLASH FLOODING AS
PWATS AT 00Z ARE AROUND 1.51 --OVER 150 PERCENT OF NORMAL.
GFS/NAM HAVE DIFFERENT SOLUTIONS WHERE THE HIGHEST PRECIPITATION
AMOUNTS WILL OCCUR. GFS KEEPS PRECIP ALONG AND NORTH OF I-70 WHILE
THE NAM PULLS IT SOUTH ALONG THE CO/KS BORDER. WILL CONTINUE MONITOR
CI AND STORM MOTION AS WELL AS NEWEST MODEL RUNS TO GET A HANDLE
WHERE HIGHEST PRECIP AMOUNTS WILL OCCUR AND MAKE FURTHER
ADJUSTMENTS.
MONDAY LOOKS TO BE THE HOTTEST DAY OF THE FORECAST PERIOD AS
TEMPERATURES ARE EXPECTED TO WARM INTO THE MIDDLE UPPER 90S.
MONDAY NIGHT INTO TUESDAY QUASI-ZONAL FLOW DAMPENS THE SURFACE
HIGH AND NORTHWEST FLOW BRINGS RELIEF TO THE HIGH PLAINS.
PREVIOUS FORECAST DESIGNED THE EXTENDED FORECAST WELL WITH A
SERIES OF COLD FRONTS PUSHING THROUGH THE AREA GIVING WAY TO
COOLER TEMPERATURES ALONG WITH AFTERNOON/EVENING THUNDERSTORMS.
EXPECT HIGH TEMPERATURES TO WARM INTO THE UPPER 80S/LOWER 90S WITH
LOWS IN THE LOWER 60S THROUGH THE END OF THE WORK WEEK. BURTIS
&&
.AVIATION...
1156 AM MDT SUN JUL 12 2009
FOR THE 18Z TAF...WILL SEE GENERALLY VFR CONDITIONS THROUGH THE
TAF PERIOD. CONVECTION WILL ONCE AGAIN DEVELOP OVER EASTERN
COLORADO THIS AFTERNOON AND GRADUALLY TRANSLATE EASTWARD INTO
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HAVE INSERTED VCTS FOR
BOTH TERMINALS BASED ON HIGHEST CONFIDENCE IN TIMING OF
CONVECTION. CERTAINLY COULD SEE IFR CONDITIONS PERIODICALLY BUT
LOW TEMPORAL AND SPATIAL CONFIDENCE WILL PRECLUDE PREVAILING
PRECIP GROUP FOR THIS ISSUANCE. TIMING SHOULD BECOME MORE CLEAR
FOR THE 00Z ISSUANCE.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 12, 9:46 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 12 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 12 2009 /1146 AM CDT SUN JUL 12 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN
EASTERN COLORADO MOVING EAST INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
THE GREATEST THREAT SHOULD REMAIN ALONG AND NORTH OF HIGHWAY 40.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOON AND
EVENING. STRONG WINDS AND LIGHTNING WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 12, 3:31 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SUN JUL 12 2009
COZ090-091-122300-
KIT CARSON COUNTY-YUMA COUNTY-
431 PM MDT SUN JUL 12 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING
SOUTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
MENTZER
Hail, Kit Carson
- When
- July 12, 4:08 PM MST to 4:30 PM MST
- Where
- Kit Carson County, 13.51 mi NNE of Seibert
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 39.490, -102.820
A slow-moving storm brought a prolonged period of large hail about 15 miles north of Seibert, Colorado. Cars were dented and shingles damaged. This event was reported by both the general public and a nearby cooperative observer.
Hail, Yuma
- When
- July 12, 4:38 PM MST
- Where
- Yuma County, 1.06 mi W of Yuma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -102.740
Thunderstorm Wind, Cheyenne
- When
- July 12, 5:19 PM MST
- Where
- Cheyenne County, 8.06 mi NNE of Kit Carson
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 38.880, -102.730
Gust measured by cooperative observer's personal weather station.
Hail, Yuma
- When
- July 12, 5:31 PM MST
- Where
- Yuma County, 0.87 mi SW of Eckley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -102.490
Thunderstorm Wind, Cheyenne
- When
- July 12, 5:40 PM MST
- Where
- Cheyenne County, Cheyenne Wells
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.820, -102.350
Blowing dirt reduced visibility to two miles and at times down to one-half mile.
Hail, Yuma
- When
- July 12, 5:55 PM MST
- Where
- Yuma County, 4.21 mi W of Clarkville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -102.700
Thunderstorm Wind, Kit Carson
- When
- July 12, 6:07 PM MST
- Where
- Kit Carson County, 3.45 mi S of Burlington
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.250, -102.270
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179415, 179416, 179419, 179417, 179420, 179418, 179421.